Wyoming, 2009Tornado in Wyoming, June 3, 2009
June 3, 2009 · NWS RIW · 1 event in 1 county or zone
A lone thunderstorm produced a tornado over extreme southeast Fremont County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone thunderstorm produced a tornado over extreme southeast Fremont County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 3:10 AM MST, 9 hours 33 minutes earlier.
Area forecast discussion, Jun 3, 3:10 AM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
410 AM MDT WED JUN 3 2009
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
TOPS ARE WARMING ACROSS WESTERN WYOMING. FOG PRODUCT AND AREA OBS
INDICATING LOW STRATUS DECK HANGING ON EAST OF THE DIVIDE. LOW
CLOUDS WILL DISSIPATE BY MID MORNING AS DECREASING HIGH AND MID
CLOUDS ALLOW FOR MORE SOLAR INSULATION TO EVAPORATE THE STRATUS AS
A TRANSITORY RIDGE BUILDS INTO THE AREA SANDWICHED BETWEEN THE
NORTHERN STREAM JET AND CLOSED LOW OFF THE CALIFORNIA COAST. WITH
LOW LEVEL MOISTURE IN PLACE FROM ABUNDANT PRECIP THAT FELL DURING
THE LAST 24 HOURS AND LIFTED INDICES OF -2 TO -3...SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS THE CWA WITH THE EXCEPTIONS OF
THE BIG HORN BASIN...THE BIG HORN MTNS AND JOHNSON COUNTY WHERE
JUST SCATTERED SHOWERS ARE EXPECTED WHERE THE MORE STABLE AIRMASS
WILL BE LINGERING. BY THURSDAY THE SOUTH SOUTHWEST FLOW AHEAD OF
THE APPROACHING CLOSED LOW OFF THE CA COAST WILL BECOME
INCREASINGLY DIFFLUENT. THIS WILL RESULT IN AN INCREASING CHANCE
OF THUNDERSTORMS...ESPECIALLY OVER NW WY. SOUTHEAST NATRONA COUNTY
IS UNDER A SLIGHT RISK FOR THURSDAY.
BY FRIDAY...THE CLOSED LOW THAT HAD BEEN EJECTING THE SHORTWAVES
NORTHEAST TO WYOMING THIS WEEK...NOW OFFSHORE FROM CALIFORNIA...
WILL FINALLY TRACK TO WYOMING AS AN OPEN WAVE BY SATURDAY. THIS
WEATHER SYSTEM WILL DRIVE ANOTHER STRONG COLD FRONT SOUTH ACROSS
WYOMING...ESPECIALLY EAST OF THE DIVIDE ACROSS NORTHERN WY FRIDAY
NIGHT. THE INCREASED DIFFLUENT FLOW AND THE INCREASING FRONTAL SURFACE
CONVERGENCE WILL RESULT IN LIKELY POPS ACROSS THE NORTHERN TWO
THIRDS OF WYOMING FRIDAY AND FRIDAY NIGHT. ONCE AGAIN...SOUTHEAST
NATRONA COUNTY WILL BE UNDER A SLIGHT RISK FRIDAY. COLD AIR
BEHIND THE FRONT WILL CAUSE 700MB TEMPS TO DROP TO -8C OVER
NORTHERN WY FRIDAY NIGHT. AS A RESULT...UP TO A HALF A FOOT OF WET
SNOWFALL COULD OCCUR ACROSS THE ABSAROKA MTNS AS WELL AS OVER THE
HIGHER BIG HORN AND UPPER EAST SLOPE OF THE WIND RIVER MOUNTAINS.
THE NORTHERN BIG HORN BASIN MAY EVEN SEE SOME SNOWFLAKES FRIDAY
NIGHT. NAM IS FORECASTING AT LEAST THREE QUARTERS OF AN INCH OF
RAIN ACROSS THE BIG HORNS DURING FRIDAY AND FRIDAY NIGHT. THE
APPROACHING 700MB LOW OVER MT AS WELL AS THE LEFT FRONT QUAD OF
THE 90 KNOT JET WILL ALSO HELP ENHANCE PRECIP FRIDAY AND FRIDAY
NIGHT OVER THIRDS OF WY.
TEMPERATURES WILL WARM TODAY ONLY TO COOL OFF AGAIN FRIDAY NIGHT.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
ACTIVE PERIOD TO CONTINUE THROUGH THE MEDIUM RANGE AS INTERACTION
WITH MOISTURE FROM THE SOUTHWEST AND COLD FRONTS FROM THE NORTH
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. THE FIRST SYSTEM ON
SATURDAY IS SHOWING SOME SIGNIFICANT TIMING DIFFERENCES BETWEEN
THE GFS AND EURO. THE GFS IS FASTER WITH THE REMNANTS OF THE SW
LOW MOVING ACROSS THE SERN HALF OF THE AREA DURING THE DAY
SATURDAY. THE ECMWF IS ABOUT 24 HOURS LATER. BOTH MODELS STILL
HAVE A STRONG NRN SHORTWAVE DROPPING SOUTH THROUGH MONTANA PUSHING
A COLD FRONT INTO THE NRN ZONES DURING THE DAY SATURDAY AND
POSSIBLY IN THE CENTRAL ZONES BY LATE IN THE DAY. THE GFS IS
SHARPLY COLDER ON SATURDAY WHILE THE EURO TAKES UNTIL LATER
SATURDAY NIGHT BEFORE THE COLDER AIR ARRIVES. HAVE DROPPED HIGH
TEMPS ON SATURDAY 5 TO 10 DEGREES BUT THEYRE STILL A GOOD 10
DEGREES BELOW WHAT THE MEX GUIDANCE IS FORECASTING. IN FACT...THE
FORECAST TEMPS ARE SIMILAR TO YESTERDAYS HIGHS. CANT GO THAT LOW
YET BUT THE NEXT SHIFT WILL NEED TO LOOK AT THIS AGAIN. FORECAST
IS A COMPROMISE BETWEEN THE EURO AND GFS WITH THE HIGHEST POPS IN
THE NORTH. SATURDAY NIGHT INTO SUNDAY THE STRONG NRN WAVE SWINGS
ACROSS WITH PLENTY OF FORCING AND UPSLOPE TO LIKELY PRODUCE
WIDESPREAD PCPN ACROSS MUCH OF THE AREA. PCPN CHANCES DECREASE
SUNDAY NIGHT INTO MONDAY MORNING BEHIND THE SHORTWAVE. MODELS
DIVERGE AGAIN WITH THE NEXT SYSTEM WITH THE GFS BRINGING ANOTHER
SHORTWAVE IN FROM THE WEST WHILE THE EURO SHOWS MORE OF A NW FLOW
INFLUENCE. FORECAST SHOWS A GENERAL INCREASE IN PCPN CHANCES AGAIN
MONDAY NIGHT AND TUESDAY...ESPECIALLY THE WEST AND NORTH. MOIST
WEST TO SW FLOW PREVAILS ON WEDNESDAY WITH FRONTAL BOUNDARY STILL
HANGING IN EAST OF THE DIVIDE. HITTING THE WEST AND NORTH WITH
CHANCE FOR NOW AND AT LEAST 20 POPS ELSEWHERE. ACTIVE PATTERN
CONTINUES THROUGH THIS PERIOD WITH MOST AREAS RECEIVING AT LEAST
LIGHT TO MODERATE PCPN TOTALS AND LIKELY SOME HEAVY AMOUNTS AGAIN.
&&
.AVIATION...
VFR TO MVFR CONDITIONS WILL OCCUR THIS MORNING OVER THE REGION.
SCATTERED LIGHT RAIN WILL OCCUR OVER THE NORTH BEFORE ENDING BY 18Z.
DURING THE AFTERNOON...SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND WEST OF THE CONTINENTAL DIVIDE AND THEN MOVE EAST ACROSS
CENTRAL AND EAST CENTRAL WY AFTER 21Z THROUGH 03Z THURSDAY. LOCAL
MVFR CONDITIONS MAY OCCUR WITH THE STORMS ALONG WITH MOUNTAIN
OBSCURATION.
&&
.FIRE WEATHER...
LOW CLOUDS WILL CLEAR OFF EAST OF THE CONTINENTAL DIVIDE BY MID
MORNING. A ROUND OF MAINLY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL
WYOMING TODAY WITH JUST SCATTERED SHOWERS EXPECTED FROM THE BIG
HORN BASIN TO JOHNSON COUNTY WHERE THE AIRMASS WILL BE MORE
STABLE. TEMPERATURES WILL BE MILDER TODAY. A BETTER CHANCE OF
MAINLY LATE THUNDERSTORMS ARE EXPECTED THURSDAY. THEN THE CLOSED
LOW PRESSURE CENTER OFF THE CALIFORNIA COAST WILL EJECT TOWARD WY
FRIDAY RESULTING IN A LIKELIHOOD OF PRECIP ACROSS THE NORTHERN TWO
THIRDS OF WYOMING FRIDAY AND FRIDAY NIGHT.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 3, 4:21 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
521 AM MDT WED JUN 3 2009
WYZ001>020-022>030-041100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
521 AM MDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
WESTERN...SOUTHERN AND CENTRAL WYOMING...MAINLY THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL HAVE SMALL HAIL AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON
AND EVENING ALONG WITH SMALL HAIL AND LOCALLY HEAVY RAINFALL. SOME OF
THE STORMS IN EASTERN NATRONA COUNTY MAY HAVE PEA TO DIME SIZE
HAIL...HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS OF 50 MPH.
ON FRIDAY...SHOWERS WILL BECOME MORE NUMEROUS ALONG WITH ISOLATED
THUNDERSTORMS. ONCE AGAIN...SOME OF THE STORMS IN EASTERN NATRONA
COUNTY MAY HAVE PEA TO DIME SIZE HAIL...HEAVY RAINFALL...FREQUENT
LIGHTNING AND WIND GUSTS OF 50 MPH. ON FRIDAY NIGHT RAINFALL OVER
THE MOUNTAINS WILL TURN TO SNOW WITH UP TO ONE HALF OF A FOOT OF
WET SNOW EXPECTED ABOVE 8500 FEET WHICH MAY AFFECT TRAVEL OVER
GRANITE AND POWDER RIVER PASSES IN THE BIG HORN MOUNTAINS AS WELL
AS TOGWOTEE PASS AND THE CHIEF JOSEPH HIGHWAY. ADDITIONAL
WIDESPREAD SIGNIFICANT PRECIPITATION IS PROBABLE FRIDAY AND
FRIDAY NIGHT OVER THE NORTHERN TWO OF WYOMING SO RIVER LEVELS WILL
ONCE AGAIN NEED TO BE WATCHED.
ANOTHER STORM SYSTEM WILL MOVE IN OVER THE WEEKEND WITH
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED FOR MUCH
OF THE AREA ALONG WITH MUCH COOLER WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WIND GUSTS OVER 40 MPH...ANY HAIL AND
HEAVY RAINFALL. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY
POSSIBLE BANKFULL STREAMS OR RIVERS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 3, 12:22 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
122 PM MDT WED JUN 3 2009
WYZ030-032000-
EAST SWEETWATER COUNTY-
122 PM MDT WED JUN 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY UNTIL 200 PM
MDT...
AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF STATE HWY 430 MILE MARKER 50...OR
47 MILES SOUTHEAST OF ROCK SPRINGS...MOVING EAST AT 20 MPH.
HALF INCH HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHERN SWEETWATER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
Special weather statement, Jun 3, 12:39 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
139 PM MDT WED JUN 3 2009
WYZ019-032030-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
139 PM MDT WED JUN 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND SWEETWATER COUNTIES
UNTIL 230 PM MDT...
AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHWEST OF CROOKS
GAP...OR 13 MILES SOUTHWEST OF JEFFREY CITY...MOVING EAST AT 15 MPH.
HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN NORTHEASTERN SWEETWATER AND SOUTHEASTERN FREMONT
COUNTIES...INCLUDING THE LOCATION OF CROOKS GAP...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
BRANHAM
Tornado, Fremont
- When
- June 3, 12:43 PM MST to 12:47 PM MST
- Where
- Fremont County, 17.24 mi SW of Jeffrey City to 17.16 mi SSW of Jeffrey City
- Rating
- EF0
- Path length
- 0.9 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 42.294, -108.010
A weak tornado was seen and photographed for about four minutes over open country in the Great Divide Basin. The tornado occurred in association with a thunderstorm moving east-southeast near the Fremont-Sweetwater County line.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163676.